Oregon, 2025High Wind in Oregon, December 17, 2025
December 17, 2025 · NWS BOI · 1 event in 1 county or zone
Mid-December's synoptic regime was dominated by a potent atmospheric river that caused widespread flooding on the west coast and persistent precipitation in the intermountain west. Forcing was largely provided by a stationary front along the river, with shortwaves in the mid-level flow allowing it to change from warm to cold front every few days as it kept active weather in the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid-December's synoptic regime was dominated by a potent atmospheric river that caused widespread flooding on the west coast and persistent precipitation in the intermountain west. Forcing was largely provided by a stationary front along the river, with shortwaves in the mid-level flow allowing it to change from warm to cold front every few days as it kept active weather in the area. However, a deep mid-level trough would strengthen on the West Coast, and as it made landfall December 17th and 18th it pushed a surface low of 980 Mean Sea Level Pressure with winds at 700 millibars of near 100 knots. The strong cold front associated with the surface low, strong winds in the low-levels from the Pressure Gradient Force of the low and the atmospheric river, and the persistent moisture supply from the atmospheric river was the perfect environment for severe wind outbreak across southeast Oregon and southwest Idaho.
Unlike typical stratiform winter passages, this event featured embedded convective showers and thunderstorms. This convective element enhanced the transport of high-momentum air to the surface. It was noted that the atmospheric remained fully coupled throughout the event, a very rare occurrence in mid-December. The frontal passage brought winds of near 60 miles per hour across the area, while the morning squall along the front saw winds up to 80 miles per hour, with one ridgeline observation of over 100 miles per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 17, 9:33 AM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Dec 17, 9:33 AM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Boise ID
933 AM MST Wed Dec 17 2025
.DISCUSSION...A strong cold front continues to track eastward
across southwest Idaho this morning. Embedded thunderstorms
along the leading edge have already produced lightning, heavy
rain, and destructive straight-line winds reaching 70 mph. This
severe threat will persist through midday as the front moves
toward the eastern boundary of the forecast area. Significant
damage has been reported, with numerous trees and power lines
down from McCall to Cascade, along with sporadic power outages
extending across the Snake River Plain and into the Central
Idaho Mountains.
In the wake of the frontal passage, skies will clear quickly,
but conditions will remain cool and very windy. Expect sustained
winds of 25 to 35 mph with frequent gusts up to 55 mph through
the afternoon. Current wind headlines remain in effect and
appear well-placed. We will provide a detailed analysis of the
upcoming Thursday storm system in this afternoon’s full
discussion update.
&&
.AVIATION...Strong cold front, containing very gusty winds and
thunderstorms, will continue to push through far southern Idaho
this morning, exiting by early afternoon. Precipitation, mainly
as rain, will taper off behind the front. Mountains obscured in
low clouds through the day. Surface winds: W-NW 10-30 kt with
gusts 30-55 kt, locally higher on mtn tops. Winds gradually
decreasing this afternoon. Winds aloft at 10kft: W 60-90 kt,
decreasing to W-NW 35- 55 kt this afternoon.
KBOI...VFR with low to mid level clouds gradually decreasing.
Mid to high clouds increasing tonight. Surface winds: W-NW
15-25 kt with gusts to 35 kt, except gusts to 45 kt before
Wed/18Z.
&&
.PREV DISCUSSION...
SHORT TERM...Today through Friday night...Potent weather system
now moving onshore in the Pacific NW this morning, with
precipitation focused over the mountains. Snow levels remain
around 8000-9000' this morning. Upper level winds are unusually
strong as 700mb (~10000ft MSL) winds reach 100 kt over the
Owyhee Mountains this morning around 5am MST. A potent cold
front moves through midday with heavy showers and a slight
chance of thunderstorms along the front. Wind gusts of 50 to 60
mph possible along the cold front as it moves through. The
timing is not as favorable as central and eastern ID to realize
the fullest potential of the winds. The strongest winds will
occur during the afternoon, as the front tracks east, where a
high wind warning remains in effect for the Camas Prairie, Magic
Valley and southwest ID highlands. Precipitation quickly ends
behind the front and the winds slowly subside by Wednesday
evening. After a brief lull, the next warm front moves inland on
Thursday morning. This will bring snow to much of the area in
the morning, before changing to rain below 8000' MSL by Thursday
afternoon. Snow levels will remain lower around the Wallowas,
Hells Canyon, and around McCall until the late evening before
rising to around 6000-7000' MSL as cooler air will hold on
longer than the rest of the area. Snow amounts of 6 to 10 inches
possible on Thursday above 6500' MSL before snow levels rise.
Generally 2 to 4 inches in the mountain valleys of the west
central and Boise Mountains. The Snake Basin including the
Treasure Valley may see snow, but no accumulations expected.
Models have trended slower with the system, so lower valleys may
just see rain now if the precipitation comes later in the
morning Thursday. The warm front lifts northward by Thursday
evening, with dry conditions in the valleys, with continued
precipitation in the west central ID mountains. On Friday, winds
aloft become strong again, with precipitation becoming focused
over the mountains, with generally dry conditions in the Snake
Basin. A cold front oriented from west to east over northern OR
and central ID will slowly move south over the day on Friday.
Snow levels will be around 7000-8000' on Friday south of Boise
to Burns OR and around 5500' MSL near Baker and McCall. Snow
levels fall to the valley floors near Baker and McCall by Friday
night as the front moves south. Significant snow accumulations
will be confined to the highest peaks above 7500' MSL until the
cold front moves south. This pattern also favors dense snow
(low snow-to-liquid ratios) with the subtropical moisture, so an
inch of liquid equivalent will be around 5-8 inches of snow.
LONG TERM...Saturday through Wednesday...A cold front will move
south Saturday morning, driving the majority of the
precipitation out of the area for the rest of the day. Max temps
are forecast to be 5-10 degrees cooler on Saturday compared to
Friday. The cold front will begin to retreat toward the north
once again by late Saturday as the next subtropical moisture
plume and milder airmass approaches Saturday night into early
Sunday morning. Snow levels will begin around 3kft MSL to the
north and 6kft to the south at the onset of the precipitation,
but will rise to 5kft for the north and 7kft for the south as
upper flow transitions to more southwesterly. Models have
discrepancies with the path of the moisture plume and
precipitation amounts, but overall precip chances will be 60-80%
for Sunday. Conditions may warm further Monday as an upper
level trough elongates over the West Coast and amplifies and
upper ridge over the Rockies, keeping E Oregon and SW Idaho in
southwest flow. Model discrepancies increase further on Monday,
with some members decreasing precipitation chances throughout
the day and nudge the colder airmass farther south into the
area. Tuesday will be a similar scenario to Monday, with
southwesterly flow aloft and differing precip/temp solutions
amongst the ensemble members. Overall, probability of
precipitation for the rest of Monday into Tuesday is 20-50%
across the area with southeast OR and the higher terrain of SW
Idaho being favored. As expected with the uncertainty, snow
levels will oscillate during this window which will provide the
opportunity for light snow down into mountain valleys. The upper
level trough and associated cold front should finally move
across the forecast area sometime Wednesday and break up this
stalled pattern regime.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 5 PM MST this afternoon IDZ011-013-014-029.
Winter Storm Watch from late tonight through Thursday evening
IDZ011-013-028.
Wind Advisory until 11 AM MST this morning IDZ012-033.
High Wind Warning until 5 PM MST this afternoon
IDZ015-016-028-030.
OR...Wind Advisory until 11 AM MST /10 AM PST/ this morning
ORZ061>064.
&&
www.weather.gov/Boise
Interact with us via social media:
www.facebook.com/NWSBoise
www.x.com/NWSBoise
DISCUSSION...JDS
AVIATION.....ST
SHORT TERM...KA
LONG TERM....SHIn the hours before
Local storm report, Dec 17, 8:56 AM MST, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
856 AM MST Wed Dec 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM Tstm Wnd Dmg Mccall 44.91N 116.10W
12/17/2025 Valley ID Law Enforcement
Numerous reports of downed trees and power
lines. Several roads closed. Numerous power
outages.
&&Special weather statement, Dec 17, 9:04 AM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Boise ID
904 AM MST Wed Dec 17 2025
IDZ014>016-030-171645-
Southern Twin Falls County ID-Upper Treasure Valley ID-
Western Magic Valley ID-Southwest Highlands ID-
904 AM MST Wed Dec 17 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL TWIN FALLS AND EAST
CENTRAL OWYHEE COUNTIES THROUGH 945 AM MST...
At 903 AM MST, Doppler radar was tracking a strong thunderstorm near
Winter Camp Butte, or 22 miles south of Glenns Ferry, moving east at
55 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust reducing
visibility. Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Crows Nest Butte around 910 AM MST.
Castleford around 930 AM MST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4262 11604 4273 11539 4244 11465 4221 11485
TIME...MOT...LOC 1603Z 289DEG 49KT 4263 11541
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JDSSpecial weather statement, Dec 17, 9:12 AM MST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Boise ID
912 AM MST Wed Dec 17 2025
IDZ013-028-171700-
Boise Mountains ID-Camas Prairie ID-
912 AM MST Wed Dec 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BOISE...
NORTHEASTERN ELMORE AND NORTHERN CAMAS COUNTIES THROUGH 1000 AM
MST...
At 912 AM MST, Doppler radar was tracking a strong thunderstorm near
Twin Springs, or 18 miles southeast of Idaho City, moving east at 70
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Areas of blowing dust reducing
visibility. Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Trinity Lakes and Featherville around 920 AM MST.
Baumgartner Campground around 930 AM MST.
Fleck Summit around 940 AM MST.
Dollarhide Summit around 950 AM MST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm.
&&
LAT...LON 4344 11455 4337 11454 4349 11586 4376 11582
4388 11497 4386 11498 4382 11486 4379 11485
4380 11470 4374 11467 4369 11469 4366 11466
4360 11469 4357 11460 4351 11458 4348 11451
TIME...MOT...LOC 1612Z 275DEG 59KT 4362 11560
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JDSLocal storm report, Dec 17, 10:01 AM MST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
1001 AM MST Wed Dec 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 AM Tstm Wnd Gst 6 S Twin Falls 42.48N 114.48W
12/17/2025 M68 MPH Twin Falls ID ASOS
ASOS station KTWF Twin Falls.
0915 AM Tstm Wnd Gst 2 SSW Hazelton 42.57N 114.15W
12/17/2025 M66 MPH Jerome ID Mesonet
Mesonet station 8401 D4 - Valley
Interchange.
0903 AM Tstm Wnd Gst 3 E Jerome 42.73N 114.46W
12/17/2025 M63 MPH Jerome ID ASOS
KJER.
0900 AM Tstm Wnd Gst 4 E Jerome 42.73N 114.44W
12/17/2025 M62 MPH Jerome ID Mesonet
Mesonet station 8408 D4 - Jerome Butte.
&&Local storm report, Dec 17, 10:42 AM MST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
1042 AM MST Wed Dec 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM Tstm Wnd Gst 10 SSW Hill City 43.17N 115.15W
12/17/2025 M72 MPH Elmore ID Mesonet
Mesonet station DEHI1 Deer Haven.
&&Local storm report, Dec 17, 11:01 AM MST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
1101 AM MST Wed Dec 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Tstm Wnd Gst 14 SSW Rogerson 42.02N 114.67W
12/17/2025 M59 MPH Twin Falls ID Mesonet
Mesonet station 8442 D4 - Jackpot.
0830 AM Tstm Wnd Gst 6 S Twin Falls 42.48N 114.48W
12/17/2025 M61 MPH Twin Falls ID ASOS
ASOS station KTWF Twin Falls.
0845 AM Tstm Wnd Gst 14 ESE Hollister 42.31N 114.32W
12/17/2025 M67 MPH Twin Falls ID Mesonet
Mesonet station TGFI1 Trail Gulch.
&&High Wind, Baker
- When
- December 17, 12:00 PM MST
- Where
- Baker forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.709, -117.675 (the zone’s center; the record gives no point)
Automated weather observations across Baker County indicated 60-65 mile per hour winds across much of the I-84 transportation corridor. As well as winds up to 85 miles per hour near the Snake River and in highlands as measured by the Halfway mesonet.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Idaho, December 17, 20251 death · $117,000 · 73 kt wind · 6 events
- Damaging Winds and High Wind in Idaho, December 17, 2025$1.2 million · 79 kt wind · 59 events
- High Wind in Montana, December 17, 2025$2.3 million · 86 kt wind · 8 events
- Damaging Winds and High Wind in Idaho, December 17, 20253 injured · $200,000 · 70 kt wind · 23 events
- High Wind in Colorado, December 17 to 18, 2025$300,000 · 108 kt wind · 16 events
- High Wind and Strong Wind in Idaho, December 17, 2025$361,000 · 66 kt wind · 6 events
- Wildfire and High Wind in Colorado, December 17 to 18, 2025$300,000 · 78 kt wind · 4 events
- High Wind in Washington, December 17, 2025$235,000 · 70 kt wind · 8 events
- High Wind in South Dakota, December 17 to 18, 202588 kt wind · 64 events
- High Wind in Nebraska, December 17 to 18, 2025$45,000 · 70 kt wind · 27 events
- Blizzard and High Wind in North Dakota, December 17 to 18, 202579 kt wind · 46 events
- High Wind and Winter Weather in Wyoming, December 17 to 18, 2025$28,000 · 97 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301603.